Kentucky, 2016

Flash Flooding and Damaging Winds in Kentucky, July 22, 2016

July 22, 2016 · NWS LMK · 7 events in 4 counties and zones

Very warm temperatures combined with high amounts of moisture in place resulted in slow moving thunderstorms. These storms brought localized flash flooding to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Very warm temperatures combined with high amounts of moisture in place resulted in slow moving thunderstorms. These storms brought localized flash flooding to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 22, 12:39 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 22, 12:39 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
239 PM EDT FRI JUL 22 2016

.SHORT TERM (Now through Saturday Night)...
Issued at 235 PM EDT Fri Jul 22 2016

...Hot, Humid, and Unsettled Weather for the Weekend...

Models have a little better handle on the initialization today when
compared to this time yesterday, but not by much. Cloud cover has
helped to short circuit much of today's heat, though breaks by mid
to late afternoon may yet boost heat indices up to around 100,
perhaps higher depending on the length of heating remaining. SDF,
under cloud cover all morning and early afternoon, still has made it
to 89...so any sunshine should boost us at least into the lower
90s. Storms the rest of this afternoon are possible in the
hottest areas now, over southern KY as well as our Bluegrass
counties. Later development could be along differential heating
boundaries in the north, where those breaks of sunshine allow
temperatures to rise faster.

Coverage should die down by late evening, given loss of heating. QPF
fields are arguing for drier conditions tomorrow, bringing a promise
of hotter temperatures. The main reason for the lack of convection
would be a lack of boundaries in the region. Precipitable waters
should be in the 1.7-1.9 inch range. The flow aloft by Saturday
would argue against us getting another system from the north, with
the flow a little more zonal (and weaker). So a continued heat
advisory looks good.

.LONG TERM (Sunday through Friday)...
Issued at 215 PM EDT Fri Jul 22 2016

Sunday's forecast has trended drier with a ridge axis right over the
region, extending in from the west. With that dryness would mean
another day of hot temperatures. Not certain I want to fall for the
dry forecast completely, given this is the first set of model runs
showing this change. We could extend the Heat Advisory another day,
but given it's only an advisory, would prefer to wait and make sure
this trend continues before pulling that trigger.

Monday still looks to have better rain chances, as a trough comes in
and forces the ridge back to the west and south. Timing of storm
development looks to be later in the day though, so heat may still
be a problem initially. I would imagine if the Heat Advisory is
extended by this time tomorrow, it would run through Monday.

As for Tuesday on, guidance has trended back to a slower push for
Monday's front, now leaving the moisture in the region the rest of
the week. Have gone a little under the SuperBlend guidance here,
again as this is the start of a trend in that forecast. Temperatures
should moderate both because of the better rain chances and because
of the lower thicknesses with the ridge forecast to stay west of
here.

&&

.AVIATION (18Z TAF Update)...
Issued at 1252 PM EDT Fri Jul 22 2016

Main TAF challenge will be convective trends through the afternoon
hours.  Quite a bit of mid/high clouds are plaguing the region and
limiting instability, but think LEX/BWG will still have a chance to
see some convection (VCTS) develop this afternoon.  Will leave just
VCSH wording in at SDF.

Any convection will wane this evening, leaving a dry night.  Some
light fog will once again be possible at all sites, particularly LEX
and BWG.  Saturday will feature diurnal cu developing once again
with a few passing mid/high clouds and generally light southerly
winds.

&&

.LMK Watches/Warnings/Advisories...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for KYZ023>034-
     038-045-046-053-054-061>065-070>077-081.

IN...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for INZ076>079-
     083-084-089>092.

&&

Short Term........RJS
Long Term.........RJS
Aviation..........KJD
Hazardous weather outlook, Jul 22, 1:02 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT FRI JUL 22 2016

INZ076>079-083-084-089>092-KYZ023>034-038-045-046-053-054-061>065-
070>077-081-231915-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-SPENCER-NELSON-LARUE-MARION-BUTLER-
EDMONSON-HART-GREEN-TAYLOR-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-
METCALFE-ADAIR-CUMBERLAND-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...SPRINGFIELD...
HODGENVILLE...LEBANON...MORGANTOWN...BROWNSVILLE...HORSE CAVE...
GREENSBURG...CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...BURKESVILLE
302 PM EDT FRI JUL 22 2016 /202 PM CDT FRI JUL 22 2016/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF TEMPERATURES AROUND 90 AND HIGH HUMIDITY WILL
LEAD TO LATE AFTERNOON HEAT INDICES PEAKING AROUND 100 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TODAY. LOCALLY
HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MAXIMUM AFTERNOON TO EARLY EVENING HEAT INDICES WILL RISE TO THE
102 TO 109 DEGREE RANGE SATURDAY AFTERNOON... POSSIBLY REACHING
THESE LEVELS AGAIN SUNDAY AND MONDAY. TAKE NECESSARY SAFETY
PRECAUTIONS TO AVOID PROLONGED EXPOSURE TO THE HEAT.

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES SATURDAY THROUGH
THURSDAY IN AN UNSETTLED WEATHER PATTERN. THE BEST CHANCE FOR RAIN
LOOKS TO BE AHEAD OF A FRONT APPROACHING THE AREA MONDAY. LOCALLY
HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE A THREAT WITH
ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KYZ035>037-039>043-047>049-055>057-066-067-078-082-231915-
FRANKLIN-SCOTT-HARRISON-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
MERCER-JESSAMINE-CLARK-BOYLE-GARRARD-MADISON-CASEY-LINCOLN-RUSSELL-
CLINTON-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...DANVILLE...LANCASTER...
RICHMOND...LIBERTY...STANFORD...JAMESTOWN...ALBANY
302 PM EDT FRI JUL 22 2016 /202 PM CDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST INTO THIS EVENING. LOCALLY
HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MAXIMUM AFTERNOON TO EARLY EVENING HEAT INDICES AROUND 100 DEGREES
ARE FORECAST FOR SATURDAY TO MONDAY.

SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES SATURDAY THROUGH
THURSDAY IN AN UNSETTLED WEATHER PATTERN. THE BEST CHANCE FOR RAIN
LOOKS TO BE AHEAD OF A FRONT APPROACHING THE AREA MONDAY. LOCALLY
HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE A THREAT WITH
ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

RJS

In the hours before

Special weather statement, Jul 22, 1:34 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
234 PM CDT FRI JUL 22 2016

KYZ070-222000-
LOGAN-
234 PM CDT FRI JUL 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...

AT 234 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
RUSSELLVILLE... MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...CAVE SPRINGS AND OAKVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3683 8701 3689 8696 3682 8675 3673 8691
TIME...MOT...LOC 1934Z 309DEG 4KT 3683 8694

KJD

The radar

The Ft Campbell radar (KHPX), 37 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 22, 1:51 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.840, -86.890

The public reported trees down in the area.

Thunderstorm Wind, Barren

When
July 22, 3:03 PM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.000, -85.920

Local law enforcement reported large trees down in the area.

Flash Flood, Barren

When
July 22, 3:28 PM CST
Where
Barren County, 1.38 mi N of Glasgow to 1.26 mi N of Glasgow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.000, -85.900

Local law enforcement reported closed streets on Columbia Avenue at Davis Street due to high water from excessive rainfall.

Flash Flood, Barren

When
July 22, 3:28 PM CST
Where
Barren County, 0.55 mi E of Glasgow Muni Arpt to 0.75 mi E of Glasgow Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.030, -85.940

Local law enforcement reported part of Happy Valley Road closed due to high water from excessive rainfall.

Flash Flood, Hardin

When
July 22, 7:25 PM EST
Where
Hardin County, 1.64 mi W of Elizabeth Town Arpt to 1.58 mi W of Elizabeth Town Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.750, -85.910

Local law enforcement reported the 500 block of Walter Boone Road was impassable due to high water from excessive rainfall.

Flash Flood, Ohio

When
July 22, 7:16 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam to 0.27 mi NNE of Beaver Dam
Cause
Heavy Rain
Reported by
Public
Coordinates
37.410, -86.880

The public reported flooding in a subdivision in Beaver Dam.

Flash Flood, Ohio

When
July 22, 7:45 PM CST
Where
Ohio County, 1.65 mi E of Hartford to 1.43 mi NE of Hartford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.450, -86.890

The Ohio County emergency manager reported that most city streets were covered by high water due to excessive rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642103, 642104, 642090, 642092, 642095, 642097, 642098.